Tennessee, 2023Flash Flooding and Flood in Tennessee, August 14 to 15, 2023
August 14 to 15, 2023 · NWS MRX · 27 events in 15 counties and zones
A highly anomalous weather pattern involving a closed low and a trailing cold front brought discrete thunderstorms and multicell clusters in multiple rounds to east Tennessee. Repeat events as well as training of cells resulted in flash flooding, some of it significant.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A highly anomalous weather pattern involving a closed low and a trailing cold front brought discrete thunderstorms and multicell clusters in multiple rounds to east Tennessee. Repeat events as well as training of cells resulted in flash flooding, some of it significant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 6:00 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 14, 6:00 PM EST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
700 PM EDT Mon Aug 14 2023
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 313 PM EDT Mon Aug 14 2023
Key Messages:
1. Widespread, persistent thunderstorms are likely with some being
strong to severe. All modes of severe weather are possible with the
greatest threat being damaging winds and a lesser hail and tornado
threat.
2. Confidence has increased in potential for scattered flash
flooding due to several hours of rain after what fell earlier today
and in recent days.
3. Hot conditions continue in the south today with much milder and
drier conditions on Tuesday.
This Evening/Tonight
Currently this afternoon, a closed low is moving towards the western
Great Lakes with a downstream upper jet of 100+ kts. The surface low
will continue to track eastward with its associated cold front to
approach the area after midnight. This cold front, in addition to
height falls, will be the main forcing mechanism for the convection
later in the day.
The convective environment through this evening is very unusual for
the time of year, given expected effective shear of 30+ kts in the
south and values above 40 kts in the north. Low-level shear is
broadly indicated to be above 20 kts to even 30 kts closer to
southwest Virginia. The main question continues to be instability
through the late afternoon and the initiation/timing of convection.
Many places near and south of Knoxville saw less convection and
cloud cover in comparison to places further north. These places
already have MLCAPE of 2,000 to 2,500 J/kg. With a remaining
outflow boundary from the earlier convection, there is a low- end
chance of initiation over the next few hours. This would be ahead
of additional lift later in the evening ahead of the cold front
and after additional upper divergence. All modes of severe weather
will be of concern through the evening and overnight hours. The
CAMs continue to show varied updraft helicity tracks, focused
mainly in the northern half of the area. This will keep the low-
end tornado threat, in addition to damaging winds and isolated
large hail. The north has been slower to clear, but the trend in
the last hour or two certainly suggests sufficient instability for
concern as in areas further south.
The concern for flooding has continued to rise as many places
already received near or above 1" of rain earlier today. With the
RAP/HRRR runs indicating multiple rounds/training convection,
locally heavy rainfall amounts on the saturated ground could
definitely lead to flash flooding. In fact, there is potential for
places to see off and on rain for over 6 hours. This will all be in
the presence of PWAT values to 2" or greater. The exact locations
remain unclear, but there is enough confidence to say coverage of
flash flooding could be more scattered, than an isolated event. Fog
development is likely by the early morning.
Tuesday
During the day on Tuesday, the frontal boundary will move through
the area, leading to advection of milder conditions from the
northwest. Some lingering showers or storms are possible earlier
in the day near the front. Otherwise, drier and milder conditions
will result as high pressure expands from the west.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 313 PM EDT Mon Aug 14 2023
Key Messages:
1. Cooler and drier conditions are expected this week, with a
warming trend heading into the weekend.
Discussion:
Troughing digs into southeastern portions of the United States
Tuesday night into Wednesday, with H5 heights near 586dam across
northern portions of the forecast area and 590dam in southern
portions. Impacts of this shift in synoptic pattern will result in
drier conditions and below normal temperatures. A disturbance will
translate through mean flow aloft by the late week. This will
briefly sharpen the aforementioned troughing before kicking it
northeastward, with ridging gradually building in from the west.
Cannot totally rule out some low end PoP chances late week per
ensemble guidance but at this time no significant precip chances
look to come from this and no wording has been included in grids.
The main impact will be a gradual warming trend as H5 heights
increase into the weekend and temperatures approach normal to
slightly above normal for mid to late August.
&&
.AVIATION...
(00Z TAFS)
Issued at 655 PM EDT Mon Aug 14 2023
Showers and storms are now developing in southern Middle TN, and
are expected to increase in coverage and intensity over the next
few hours. These storms are expected to affect the TAF sites
between 02-06Z, with IFR vis from heavy rain and gusty winds of
30-40 kt. Showers are likely to persist into the night, but their
location and impacts on the terminals are uncertain, but some
could produce heavy rain that would result in IFR to LIFR
conditions. MVFR clouds and fog will continue into the morning
hours, lifting to VFR around noon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 85 64 83 / 60 30 0 0
Knoxville McGhee Tyson Airport, TN 71 82 63 81 / 70 40 0 0
Oak Ridge, TN 71 82 62 80 / 70 20 0 0
Tri Cities Airport, TN 70 79 60 79 / 80 40 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Bradley-
Hamilton-Marion-West Polk.
VA...NONE.
&&
SHORT TERM...BW
LONG TERM....KRS
AVIATION...DGSHazardous weather outlook, Aug 14, 2:12 PM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 PM EDT Mon Aug 14 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
312 PM EDT Mon Aug 14 2023 /212 PM CDT Mon Aug 14 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Widespread thunderstorms are likely this evening with some being
severe. All hazards are possible, including damaging straight
line winds from 60 to 70 mph, large hail from 1 to 1.5 inches, and
an isolated tornado. The tornado threat is greatest along and
north of Interstate 40 with the other threats being more area-
wide.
Additionally, there is an elevated flooding concern this evening
through the overnight hours due to saturated ground, abundant
moisture, and multiple rounds of storms. It is possible for some
places to see off and on rain for more than just a few hours into
the morning hours. Scattered flash flooding is possible, depending
on the coverage and persistence of convection.
Also, hot conditions are expected to continue with many central
and southern Tennessee Valley locations seeing heat indices close
to 100 to 105 degrees, especially in and around Chattanooga. See
the heat advisory for additional details, which is in effect for
Marion, Hamilton, Bradley, and western Polk Counties until 8 PM
EDT.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports are welcome this afternoon through tonight for
severe thunderstorms and/or flash flooding.
In the hours before
Special weather statement, Aug 14, 6:22 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
722 PM EDT Mon Aug 14 2023
TNZ037-069-142345-
Union TN-Knox TN-
722 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KNOX AND SOUTH
CENTRAL UNION COUNTIES THROUGH 745 PM EDT...
At 722 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Knoxville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Maynardville, Plainview, Halls, House Mountain State Park,
Maloneyville, Mascot, Powell, and Paulette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3602 8371 3601 8403 3608 8407 3614 8401
3625 8380
TIME...MOT...LOC 2322Z 253DEG 20KT 3609 8397
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, Aug 14, 6:41 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
741 PM EDT Mon Aug 14 2023
TNZ037-038-069-070-150015-
Jefferson TN-Union TN-Grainger TN-Knox TN-
741 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES
THROUGH 815 PM EDT...
At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or 10 miles northeast of Knoxville, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Plainview, Strawberry Plains, Halls, Blaine, Luttrell,
House Mountain State Park, Maloneyville, and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3602 8358 3602 8362 3604 8365 3604 8367
3602 8367 3601 8392 3614 8395 3628 8365
TIME...MOT...LOC 2340Z 253DEG 20KT 3610 8386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, Aug 14, 6:43 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
743 PM EDT Mon Aug 14 2023
TNZ081>084-099-150030-
Sequatchie TN-Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
743 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RHEA...CENTRAL
SEQUATCHIE...SOUTHWESTERN MEIGS...SOUTHWESTERN BLEDSOE AND
NORTHEASTERN HAMILTON COUNTIES THROUGH 830 PM EDT/730 PM CDT/...
At 743 PM EDT/643 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Dunlap, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dayton, Dunlap, Soddy-Daisy, Graysville, Flat Top Mountain, Big
Spring, Sale Creek, Palio, Mowbray Mountain, and Brayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Morristown.
&&
LAT...LON 3538 8549 3541 8549 3541 8551 3543 8552
3556 8545 3557 8542 3543 8485 3529 8492
3530 8494 3528 8494 3526 8497 3522 8498
3519 8501 3517 8501
TIME...MOT...LOC 2343Z 290DEG 30KT 3542 8537
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KSEvent by event
19 thunderstorm wind, 6 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- August 14, 7:25 PM EST
- Where
- Jefferson County, New Market
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.100, -83.550
Multiple trees were blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Knox
- When
- August 14, 7:30 PM EST
- Where
- Knox County, 1.81 mi ENE of Pedigo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.110, -83.970
A large tree was felled by severe thunderstorm wind gusts and laid across a roadway.
Thunderstorm Wind, Jefferson
- When
- August 14, 7:53 PM EST
- Where
- Jefferson County, 0.89 mi SW of Hodges
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.070, -83.640
Multiple trees blown down by severe winds near the mines.
Thunderstorm Wind, Grainger
- When
- August 14, 8:05 PM EST
- Where
- Grainger County, 0.69 mi N of Blaine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.160, -83.700
Several reports of multiple trees blown down by severe thunderstorm winds in town.
Thunderstorm Wind, Jefferson
- When
- August 14, 8:05 PM EST
- Where
- Jefferson County, 0.69 mi S of Hodges
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.070, -83.630
Several trees blown down by powerful thunderstorm winds.
Thunderstorm Wind, Jefferson
- When
- August 14, 8:06 PM EST
- Where
- Jefferson County, 0.89 mi NW of Jefferson City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.130, -83.490
Several trees across the county were blown down by severe thunderstorm winds.
Thunderstorm Wind, Hancock
- When
- August 14, 8:15 PM EST
- Where
- Hancock County, 1.49 mi SSW of Sneedville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.510, -83.230
Several trees blown down by severe thunderstorm winds along Tazewell Highway.
Thunderstorm Wind, Claiborne
- When
- August 14, 8:15 PM EST
- Where
- Claiborne County, Tazewell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.450, -83.570
Multiple trees and powerlines were blown down by severe thunderstorm gusts.
Thunderstorm Wind, Bradley
- When
- August 14, 8:20 PM EST
- Where
- Bradley County, Charleston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.280, -84.770
Multiple trees were blown down by powerful thunderstorm wind gusts in and around Charleston.
Hail, Hawkins
- When
- August 14, 8:55 PM EST
- Where
- Hawkins County, 1.11 mi E of Church Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.520, -82.700
Flash Flood, Grainger
- When
- August 14, 9:00 PM EST to 10:00 PM EST
- Where
- Grainger County, Blaine to 0.5 mi W of Blaine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -83.700
Floodwaters blocked Emory Road near the community of Blaine.
Thunderstorm Wind, Sullivan
- When
- August 14, 9:10 PM EST
- Where
- Sullivan County, 1.49 mi SSE of Springdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -82.540
Several trees blown down along the road by severe thunderstorm winds.
Thunderstorm Wind, McMinn
- When
- August 14, 10:00 PM EST
- Where
- McMinn County, 0.69 mi N of Mashburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.440, -84.530
Multiple trees blown down by powerful thunderstorm winds across the county.
Flash Flood, McMinn
- When
- August 14, 10:00 PM EST to 11:30 PM EST
- Where
- McMinn County, 2.5 mi NW of Athens to 5 mi W of Athens
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.476, -84.631
Flood waters covered several roads from a few inches deep up to impassable depths. Includes County Roads 197 and 436, northwest and east of Athens, respectively.
Thunderstorm Wind, Hamblen
- When
- August 14, 10:30 PM EST
- Where
- Hamblen County, 0.89 mi NW of Valley Home
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.160, -83.340
Numerous trees blown down by severe thunderstorm winds across the county, primarily concentrated in southern and eastern portions of the county.
Flash Flood, McMinn
- When
- August 14, 10:57 PM EST to August 15, 12:00 AM EST
- Where
- McMinn County, 1.5 mi SSE of Englewood to 1.5 mi NE of Englewood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.410, -84.470
Flooding of grounds in a residential neighborhood of Englewood.
Flash Flood, Jefferson
- When
- August 14, 11:00 PM EST to August 15, 12:20 AM EST
- Where
- Jefferson County, 3 mi SSW of White Pine to 2 mi S of White Pine
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -83.301
Several roadways around White Pine were impassable due to flooding, including School Street. One retaining wall reported to have collapsed.
Flash Flood, Monroe
- When
- August 14, 11:00 PM EST to August 15, 3:00 AM EST
- Where
- Monroe County, 7 mi SW of Tellico Plains to 7 mi S of Coker Creek
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- Emergency Manager
- Coordinates
- 35.298, -84.388
Multiple road closures due to flash flooding. Washouts occurred along the Cherohala Skyway at MM 4.5, and along Hwy 360 northeast of Tellico Plains. Other road damages in the Cherokee National Forest blocked access to homes. Floodwaters entered several buildings, and flooded the ball park to nearly a foot of depth. Rain gauge and radar estimates depicted around 5 inches of rain fell over this mountainous area. EM estimates $6 million in damages to the area, while another $4 million was requested for repairs in the National Forest. These estimates did not include apparent losses to agriculture.
Thunderstorm Wind, Greene
- When
- August 14, 11:05 PM EST
- Where
- Greene County, 1.78 mi SE of Greeneville Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.160, -82.800
Numerous trees blown down by powerful thunderstorm wind gusts across the county.
Thunderstorm Wind, Washington
- When
- August 14, 11:10 PM EST to 11:15 PM EST
- Where
- Washington County, 0.57 mi SSW of Stewart Hill to 0.8 mi SSW of Jonesboro
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.292, -82.502
The initial damage was observed along Ben Gamble Road where several pine trees were uprooted. The only structural damage was to a small barn where metal covering was bent. Additional wind damage was observed near West Main Street, and Bowman Avenue where a few oak trees were uprooted. The divergent damage pattern is consistent with damaging thunderstorm winds.
Thunderstorm Wind, Washington
- When
- August 14, 11:15 PM EST
- Where
- Washington County, 0.67 mi W of Woodlawn
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.270, -82.482
Downburst severe winds from a thunderstorm produced a divergent pattern in the woods, felling several hardwood trees along with broken branches.
Thunderstorm Wind, Carter
- When
- August 14, 11:30 PM EST
- Where
- Carter County, 0.56 mi E of Elizabethton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.350, -82.210
Several trees blown down by severe thunderstorm winds throughout the county.
Thunderstorm Wind, Carter
- When
- August 14, 11:43 PM EST to 11:46 PM EST
- Where
- Carter County, 1.07 mi WSW of Dennis Cove to 1.56 mi ESE of Dennis Cove
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.265, -82.138
Straight line winds from thunderstorms caused sporadic severe wind damage to trees, felling several dozen trees along a path.
Flash Flood, Greene
- When
- August 14, 11:45 PM EST to August 15, 12:00 AM EST
- Where
- Greene County, 1 mi NW of Dotsontown to 1 mi NNW of Dotsontown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.240, -82.643
Rainbrook Lane was washed out near the community of Limestone.
Thunderstorm Wind, Carter
- When
- August 14, 11:46 PM EST to 11:50 PM EST
- Where
- Carter County, 3.31 mi E of Dennis Cove to 3.79 mi WSW of Elk Mills
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.262, -82.061
Numerous trees were snapped or uprooted due to powerful straight line thunderstorm winds. Trees were felled in one direction along a path.
Thunderstorm Wind, Hamilton
- When
- August 15, 12:55 AM EST
- Where
- Hamilton County, 1.32 mi WSW of Daisy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.240, -85.220
A large tree was blown down by powerful thunderstorm gusts.
Flood, Monroe
- When
- August 15, 3:00 AM EST
- Where
- Monroe County, 1.32 mi ESE of Tellico Plains to 1.2 mi ESE of Tellico Plains
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 35.360, -84.280
River gage on the Tellico River east of Tellico Plains crested at 15.60 feet at 4 am EDT, setting a new record crest. Flood stage is 9 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 14 to 16, 20235 deaths · 1 event
- Flash Flooding in Missouri, August 14, 2023$20 million · 3 events
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$120,000 · EF1 · 9 events
- Tornado in Indiana, August 14, 2023$70,000 · EF0 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 14, 2023$65,000 · 2 events
- Damaging Winds in Virginia, August 14, 2023$55,000 · 52 kt wind · 5 events
- Excessive Heat in Louisiana, August 14, 202336 events
- Wildfire in Colorado, August 14 to 21, 2023$40,000 · 1 event
- Tornado and Damaging Winds in North Carolina, August 14 to 15, 2023$5,000 · EF1 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 202326 events
- Flash Flood and Flooding in Wisconsin, August 14, 2023$24,000 · 3 events
- Lightning Strike in Florida, August 14, 20232 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121748, 1121749, 1121751, 1121752, 1121753, 1121755, 1121766, 1121769, 1121768, 1121747, 1134662, 1121756, 1121763, 1134664, 1121765, 1134667, 1134668, 1134671, 1121758, 1121787, 1121789, 1121759, 1137848, 1134672, 1137870, 1121761, 1134674.